Cycloserine induced psychosis

Cycloserine is a highly effective second line anti-tuberculosis medication, the use of which has increased in recent times due to emergence of multi-drug resistance. One of the side-effects is psychosis characterized by paranoia, hallucinations and affective instability. These symptoms are usually reported within the first 2 weeks of therapy in 30–50% of patients receiving Cycloserine 500 mg. At a dose of 100mg and above it leads to a hyperdopaminergic state which in turn could lead to psychosis. However, as this is a very effective treatment in people with multi-drug resistant tuberculosis, it is not always possible to omit treatment due to remergence of life threatening illness. We present findings from few patients on this medication who were referred to us for management of psychotic symptoms.

Aims and objectives

To treat the psychotic symptoms with anti-psychotic which would enable patient to continue Cycloserine. Also to monitor the response to an anti-psychotic.

Methods

Data was collected from the patient’s case notes, full psychiatric assessment and interviewing the relative. Patient was followed up in the out-patient clinic to monitor response to anti-psychotic medication.

Results

Patients were treated with both typical and atypical medication with good response and it was possible to continue with Cycloserine in one case.

Conclusion

Cycloserine induced psychosis can mimic any other psychotic illness and can be effectively treated with anti-psychotics.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: